Tornadoes · United States · Kansas · 2014
EF0 tornado, Inman to Mc Pherson, Kansas, May 11, 2014
From Inman to Mc Pherson, this EF0 tornado ran 1.1 miles across McPherson County on May 11, 2014, touching down at 10:05 PM CDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 11, 2014
- Touchdown
- 10:05 PM CDT (03:05 UTC)
- Lifted
- 10:08 PM CDT (03:08 UTC)
- On the ground
- 3 minutes
- Path length
- 1.1 miles (1.8 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- McPherson County
- Touchdown point
- 38.363, -97.630
- Lift-off point
- 38.372, -97.613
- Record number
- 1405112105-01
What the Weather Service recorded
A nice sized outbreak of severe weather occurred across the counties in South Central Kansas. The primary hazards were hail and wind, however, a few very weak tornadoes also occurred. Several reports of hail up to the size of three inches in diameter was noted at one location.
Power flashes were noted from this brief touchdown.
Very brief touchdown with no damage.
Very short track tornado with no damage reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
8 minutes of warning. NWS ICT issued a tornado warning for this county at 02:57 UTC, 8 minutes before the tornado touched down, in force until 03:30 UTC.
The county was under a severe thunderstorm watch, issued at 03:00 UTC and running to 09:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 15:00 UTC | 03:57 UTC | Wind Advisory | ICT |
| 17:00 UTC | 00:22 UTC | Red Flag Warning | ICT |
| 19:43 UTC | 02:59 UTC | Tornado Watch | ICT |
| 00:45 UTC | 01:45 UTC | Severe Thunderstorm Warning | ICT |
| 01:41 UTC | 02:30 UTC | Severe Thunderstorm Warning | ICT |
| 02:27 UTC | 03:00 UTC | Tornado Warning | ICT |
| 02:57 UTC | 03:30 UTC | Tornado Warning | ICT |
| 03:00 UTC | 09:00 UTC | Severe Thunderstorm Watch | ICT |
| 03:14 UTC | 04:00 UTC | Severe Thunderstorm Warning | ICT |
| 03:24 UTC | 04:15 UTC | Severe Thunderstorm Warning | ICT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:33 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 11, 7:08 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, May 11, 7:08 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 708 PM CDT SUN MAY 11 2014 ...UPDATED FOR 00Z AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 207 PM CDT SUN MAY 11 2014 STRONG INSTABILITY EXISTS IN THE WARM/MOIST SECTOR ACROSS THE FORECAST AREA THIS AFTERNOON...WITH COLD FRONT AND DRY-LINE JUST OFF TO OUR WEST. LOW LEVEL CONVERGENCE WILL INCREASE NEAR THE TIME OF PEAK HEATING...WITH RAPID DEVELOPMENT OF DEEP CONVECTION DEPICTED BY THE SHORT TERM MODELS IN THE 21-23Z TIME FRAME. IMPRESSIVE DEEP LAYER SHEAR WILL SUPPORT AN INITIAL SUPERCELL MODE ACROSS CENTRAL KANSAS LATE THIS AFTERNOON AND EARLY EVENING...THOUGH FORCING ALONG THE EASTWARD MIGRATING COLD FRONT AND FLOW ALOFT MORE PARALLEL TO THE BOUNDARY SUGGESTS TRANSITION TO A LINEAR MODE AS THE EVENING PROGRESSES. THE GREATEST RISK FOR HIGHER END SEVERE WEATHER INCLUDING VERY LARGE HAIL AND TORNADOES SHOULD EXIST LATE THIS AFTERNOON AND EARLY EVENING ACROSS CENTRAL KANSAS WITH ANY SUPERCELL STORMS AND DURING TRANSITION TO A QUASI-LINEAR MODE...ESPECIALLY PREFERENTIALLY ON THE SOUTHERN MOST CELLS ALONG THE FRONT. THE SEVERE RISK SHOULD DIMINISH BY MIDNIGHT AS THE CONVECTION SHIFTS EAST TOWARD THE TURNPIKE...THOUGH MARGINALLY SEVERE STORMS AND LOCALLY HEAVY RAINS WITH AN INCREASED POTENTIAL FOR MINOR FLOODING WILL CONTINUE OVERNIGHT. MUCH COOLER WEATHER IS STILL ON TAP FOR EARLY THIS WEEK AS THE MEAN LONGWAVE UPPER TROF SLOWLY MIGRATES EAST ACROSS THE PLAINS TO THE MISSISSIPPI VALLEY. CONVECTIVE CHANCES WILL LINGER ON MONDAY ACROSS SOUTHEAST KANSAS THOUGH THE SEVERE RISK LOOKS MINIMAL WITH PERHAPS JUST A FEW STRONG STORMS BEFORE THE FRONT EXITS IN THE LATE AFTERNOON. A SHORTWAVE ALOFT IN THE BASE OF THE MEAN LONGWAVE TROF WILL MOVE EAST ACROSS SOUTHERN KANSAS AND NORTHERN OKLAHOMA TUESDAY NIGHT. THIS MAY PROVIDE MAINLY SOUTHEAST KANSAS WITH A SLIGHT CHANCE OF SHOWERS. DARMOFAL .LONG TERM...(THURSDAY THROUGH SUNDAY) ISSUED AT 207 PM CDT SUN MAY 11 2014 ONLY SLIGHT CHANGES TO THE FORECAST FOR THE LATTER HALF OF THE WEEK. SHORTWAVES ALOFT WILL ROTATE SOUTHEAST ON THE BACK SIDE OF THE EASTERN CONUS LONGWAVE ACROSS THE MIDWEST. THIS MAY GIVE RISE TO SLIGHT CHANCES FOR SHOWERS AS A REINFORCING PUSH OF COOL AIR AND FRONT PUSHES SOUTH BY THURSDAY NIGHT OR FRIDAY. OTHERWISE IT WILL REMAIN UNSEASONABLY COOL WITH SOME MODERATION BY THE WEEKEND. KED && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 707 PM CDT SUN MAY 11 2014 WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE A MAIN CONCERN FOR MOST OF THE TAF SITES FOR THE NEXT 12-18 HRS. MOST OF THIS ACTIVITY WILL INITIALLY BE MOST NUMEROUS NEAR THE KRSL TAF SITE...WITH THE SHOWERS AND TSRA SPREADING SLOWLY TO THE EAST AS THE LATE EVENING INTO THE OVERNIGHT PROGRESSES. SO WILL GO WITH PREVAILING TSRA FOR KRSL AND EVENTUALLY WILL SEE PREVAILING TSRA FOR KSLN/KHUT BY AROUND 02-04Z. EXPECT THIS AREA OF CONVECTION TO TRAIN TO THE EAST-NORTHEAST AS THE OVERNIGHT PROGRESSES...AND APPROACH KICT AFTER 06-08Z. WILL CERTAINLY SEE MVFR CIGS/VSBYS IN AND NEAR THE STORMS. EXPECT A WIND SHIFT TO THE WEST-NW AS THIS LINE OF CONVECTION PROGRESSES TO THE EAST EARLY ON MON ASA COLD FRONT PUSHES ACROSS THE FORECAST AREA...FOR THE KRSL AND KSLN TAF SITES. EXPECT THE AREA OF CONVECTION TO SHIFT EAST ACROSS KICT AND KCNU FOR MON MORNING...WITH MVFR CIGS/VSBYS IN AND AROUND THE CONVECTION. KETCHAM && .FIRE WEATHER... ISSUED AT 207 PM CDT SUN MAY 11 2014 SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE EXPECTED TO RESULT IN MEANINGFUL RAINS FOR MUCH OF THE AREA TONIGHT INTO MONDAY. THIS MAY ALLOW FOR RENEWED GREEN-UP ACROSS DROUGHT STRICKEN AREAS OF CENTRAL AND SOUTH CENTRAL KANSAS. EVEN SO...A SLIGHTLY ELEVATED RISK FOR VERY HIGH GRASSLAND FIRE DANGER MAY EXIST THE NEXT COUPLE OF DAYS ACROSS PORTIONS OF CENTRAL KANSAS...MAINLY WEST OF HIGHWAY 14. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 60 66 42 66 / 60 40 10 10 HUTCHINSON 56 62 41 65 / 70 30 10 10 NEWTON 58 64 41 65 / 60 40 10 10 ELDORADO 63 69 42 65 / 60 60 10 10 WINFIELD-KWLD 64 71 42 66 / 60 60 10 10 RUSSELL 48 55 38 63 / 80 20 10 10 GREAT BEND 49 57 38 63 / 80 20 10 10 SALINA 56 61 40 65 / 80 30 10 10 MCPHERSON 56 61 41 65 / 80 30 10 10 COFFEYVILLE 69 75 46 66 / 60 70 40 10 CHANUTE 69 73 45 65 / 60 70 30 10 IOLA 68 73 45 65 / 60 70 30 10 PARSONS-KPPF 70 75 46 65 / 60 70 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR KSZ048>053- 067>072-082-083-091>096-098>100. RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033- 047>052-067-068-082-083-091. WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047. &&
Hazardous weather outlook, May 11, 3:23 PM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 323 PM CDT SUN MAY 11 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-122030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 323 PM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS MUCH OF CENTRAL AND PORTIONS OF SOUTH CENTRAL KANSAS. THE GREATEST RISK IS ALONG AND WEST OF A SALINA TO HUTCHINSON TO ANTHONY LINE. SUPER-CELL STORMS ARE POSSIBLE EARLY ON...AND THEN ARE EXPECTED TO BECOME MORE LINEAR IN NATURE. THESE STORMS WILL BE CAPABLE OF VERY LARGE HAIL GREATER THAN 2 INCHES IN DIAMETER...DAMAGING DOWN-BURST WINDS IN EXCESS OF 75 MPH...AND TORNADOES. AS THE LINE OF STORMS MOVES SLOWLY EAST TOWARD THE KANSAS TURNPIKE LATER THIS EVENING AND OVERNIGHT...THE RISK OF HIGHER END SEVERE WEATHER WILL LESSEN. HOWEVER STORMS OVERNIGHT MAY STILL CONTAIN HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS TO 65 MPH. THERE WILL ALSO BE A RISK FOR HEAVY RAINFALL AND POTENTIAL MINOR FLOODING THIS EVENING AND OVERNIGHT...AS THUNDERSTORMS REDEVELOP AND TRAIN ALONG THE SLOW MOVING COLD FRONT. THE GREATEST RISK FOR LOCALLY HEAVY RAINFALL WILL BE ACROSS CENTRAL KANSAS. STRONG AND GUSTY SOUTH WINDS WILL CONTINUE OVER MUCH OF THE AREA INTO MID-EVENING. THE WARM TEMPERATURES AND STRONG WINDS WILL CONTINUE TO KEEP THE GRASSLAND FIRE DANGER VERY HIGH TO EXTREME FOR RAIN-FREE AREAS THAT ARE WEST OF THE KANSAS TURNPIKE. PLEASE REFER TO THE RED FLAG WARNING AND WIND ADVISORY FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL LINGER INTO MONDAY ACROSS SOUTHEAST KANSAS...WITH THE POTENTIAL FOR STRONG STORMS DURING THE AFTERNOON. VERY HIGH GRASSLAND FIRE DANGER IS POSSIBLE MONDAY AND TUESDAY... GENERALLY WEST OF HIGHWAY 14. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON THROUGH THE EVENING...GENERALLY ALONG AND WEST OF A SALINA TO HUTCHINSON TO ANTHONY LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED
In the hours before
Local storm report, May 11, 9:53 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
953 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND GST 7 S TURON 37.71N 98.43W
05/11/2014 E70 MPH KINGMAN KS EMERGENCY MNGR
&&
VJPLocal storm report, May 11, 9:56 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
956 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM TORNADO 4 N INMAN 38.29N 97.77W
05/11/2014 MCPHERSON KS STORM CHASER
POWER FLASHES FROM A BRIEF TOUCHDOWN.
&&
BDKLocal storm report, May 11, 9:57 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
957 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 PM HAIL WINDOM 38.38N 97.91W
05/11/2014 E1.75 INCH MCPHERSON KS STORM CHASER
&&
BDKLocal storm report, May 11, 10:00 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1000 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 PM HAIL WINDOM 38.38N 97.91W
05/11/2014 E1.75 INCH MCPHERSON KS LAW ENFORCEMENT
&&
BDKLocal storm report, May 11, 10:02 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1002 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM TSTM WND GST MCPHERSON AIRPORT 38.35N 97.69W
05/11/2014 M64 MPH MCPHERSON KS AWOS
&&
VJPLocal storm report, May 11, 10:04 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1004 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND DMG BUHLER 38.14N 97.77W
05/11/2014 RENO KS EMERGENCY MNGR
POWER LINES DOWN WITH POWER OUTAGES IN TOWN.
&&
BDKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KFOE), 00:00Z
3.1 hours before the tornado, 186 km from the path. May 12, 2014.
- Mixed-layer CAPE
- 1294 J/kg
- Mixed-layer CIN
- -118 J/kg
- Surface CAPE
- 2448 J/kg
- Mixed-layer LCL
- 1661 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.2
- 0-3 km lapse rate
- 6.9 K/km
Topeka, KS (KFOE), 12:00Z
8.9 hours after it, 186 km from the path. May 12, 2014.
- Mixed-layer CAPE
- 1719 J/kg
- Mixed-layer CIN
- -52 J/kg
- Surface CAPE
- 764 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 312 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 11.5
- 0-3 km lapse rate
- 4.2 K/km
The radar
The Wichita radar (KICT), 81 km away, was scanning. The volume nearest the touchdown began at 03:04 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 01:39 UTC | HAIL 0.88 | Geneseo | Ellsworth, KS | |
| 01:55 UTC | HAIL 0.88 | Wnw Geneseo | Rice, KS | |
| 02:03 UTC | HAIL 1.75 | 2 E Chase | Rice, KS | |
| 02:08 UTC | HAIL 1.25 | Sterling | Rice, KS | |
| 02:09 UTC | HAIL 1.5 | W Sterling | Rice, KS | |
| 02:10 UTC | HAIL 1.75 | Sterling | Rice, KS | REPORT RECEIVED VIA TWITTER. |
| 02:10 UTC | HAIL 1.75 | Sterling | Rice, KS | |
| 02:12 UTC | TORNADO | 1 Sw Sterling | Rice, KS | |
| 02:20 UTC | TORNADO | 2 N Sterling | Rice, KS | TRAINED SPOTTER REPORTS SEEING POWER FLASHES. |
| 02:23 UTC | HAIL 0.88 | Little River | Rice, KS | |
| 02:35 UTC | HAIL 1.25 | 7 Wsw Mcpherson | Mcpherson, KS | DELAYED REPORT FROM COCORAHS |
| 02:45 UTC | TSTM WND DMG | Buhler | Reno, KS | POWER LINES DOWN WITH POWER OUTAGES IN TOWN. |
| 02:47 UTC | HAIL 1.5 | 7 Wnw Mcpherson | Mcpherson, KS | TRAINED SPOTTER REPORTS QUARTER TO PING PONG BALL SIZED HAIL. |
| 02:49 UTC | HAIL 1.75 | Windom | Mcpherson, KS | |
| 02:49 UTC | HAIL 1.75 | Windom | Mcpherson, KS | |
| 02:51 UTC | TORNADO | 4 N Inman | Mcpherson, KS | POWER FLASHES FROM A BRIEF TOUCHDOWN. |
| 02:52 UTC | TORNADO | 7 Sw Mcpherson | Mcpherson, KS | POWER POLES ARE REPORTED TO BE DOWN AT 8TH AND DAKOTA WHICH IS NORTHWEST OF GROVELAND. TIME IS BASED ON PREVIOUS REPORTS OF TORNADO IN THAT AREA. |
| 02:54 UTC | TORNADO | 4 Sw Mcpherson | Mcpherson, KS | TORNADO REPORTED NEAR THE INTERSECTION OF HIGHWAY 61 AND CHEROKEE. |
| 03:02 UTC | TSTM WND GST 64 | Mcpherson Airport | Mcpherson, KS | |
| 03:05 UTC | TORNADO | 1 Se Mcpherson | Mcpherson, KS | |
| 03:07 UTC | TORNADO | Mcpherson | Mcpherson, KS | TRAINED SPOTTER REPORTS VIA KSN OF A TORNADO PASSED THE INTERSTATE 135 EXIT IN MCPHERSON. |
| 04:17 UTC | HAIL 0.25 | 1 E Carlton | Dickinson, KS | SIGNIFICANT HAIL DAMAGE TO WHEAT CROP. HAIL SIZE UNKNOWN. |
| 04:25 UTC | TSTM WND GST 59 | Mount Hope | Sedgwick, KS | TRAINED SPOTTER ALSO REPORTED PING PONG BALL SIZE HAIL. |
| 04:25 UTC | HAIL 1.5 | Mount Hope | Sedgwick, KS | TRAINED SPOTTER SPOTTER REPORTS HAIL COVERING THE GROUND AND 59MPH WINDS. |
| 04:45 UTC | TSTM WND GST 80 | 5 Ene Sedgwick | Harvey, KS | LAW ENFORCEMENT WAS DRIVING AT INTERSTATE 135 AND K196 WHEN HE ENCOUNTERED 70 TO 80 MPH WINDS AND RAIN WHICH LIMITED VISIBILITY SIGNIFICANTLY. TIME IS BASED ON RADAR. |
| 05:05 UTC | HAIL 1 | Peabody | Marion, KS | STORM CHASER REPORTS VIA TWITTER OF NICKEL TO QUARTER SIZE HAIL ON US HIGHWAY 50. |
| 05:19 UTC | HEAVY RAIN 0.71 | 4 Sse Newton Airport | Harvey, KS | TRAINED SPOTTER RECEIVED THIS AMOUNT IN 22 MINUTES. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 11, 2014
35 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 11 | 3:26 PM CDT | EF0 | Clay, NE | 0.1 | 150 | |||
| May 11 | 3:50 PM CDT | EF3 | Clay, NE | 20.2 | 1,300 | $14 million | ||
| May 11 | 4:24 PM CDT | EF0 | Lee, IA | 0.1 | 30 | |||
| May 11 | 4:25 PM CDT | EF0 | Fillmore, NE | 0.0 | 100 | |||
| May 11 | 4:25 PM CDT | EF2 | Fillmore, NE | 9.4 | 750 | $3.5 million | ||
| May 11 | 4:40 PM CDT | EF1 | Fillmore, NE | 6.1 | 150 | $150,000 | ||
| May 11 | 4:57 PM CDT | EF3 | Fillmore, NE | 19.1 | 2,640 | $11 million | ||
| May 11 | 5:04 PM CDT | EF0 | York, NE | 0.6 | 25 | |||
| May 11 | 5:13 PM CDT | EF0 | Seward, NE | 1.7 | 100 | |||
| May 11 | 5:23 PM CDT | EF2 | Seward, NE | 8.0 | 500 | |||
| May 11 | 5:53 PM CDT | EF2 | Seward, NE | 4.7 | 330 | |||
| May 11 | 5:58 PM CDT | EF1 | York, NE | 5.5 | 700 | $60,000 | ||
| May 11 | 6:07 PM CDT | EF1 | Lancaster, NE | 3.0 | 400 | |||
| May 11 | 6:11 PM CDT | EF2 | Lancaster, NE | 2.5 | 300 | |||
| May 11 | 6:12 PM CDT | EF1 | Pawnee, KS | 3.3 | 150 | |||
| May 11 | 6:20 PM CDT | EF1 | Lancaster, NE | 5.3 | 280 | |||
| May 11 | 6:42 PM CDT | EF0 | Saunders, NE | 1.8 | 200 | |||
| May 11 | 6:44 PM CDT | EF0 | Edwards, KS | 0.8 | 25 | |||
| May 11 | 6:55 PM CDT | EF1 | Jefferson, NE | 15.5 | 500 | 1 | ||
| May 11 | 6:59 PM CDT | EF1 | Saunders, NE | 10.7 | 800 | |||
| May 11 | 7:21 PM CDT | EF1 | Douglas, NE | 5.2 | 200 | |||
| May 11 | 7:32 PM CDT | EF0 | Union, SD | 2.4 | 50 | $20,000 | ||
| May 11 | 8:35 PM CDT | EF1 | Sioux, IA | 3.9 | 100 | $3.0 million | ||
| May 11 | 8:44 PM CDT | EF0 | Stafford, KS | 3.4 | 50 | |||
| May 11 | 8:50 PM CDT | EF0 | Sioux, IA | 0.9 | 50 | |||
| May 11 | 8:59 PM CDT | EF0 | O'Brien, IA | 0.5 | 50 | $5,000 | ||
| May 11 | 9:03 PM CDT | EF0 | Pratt, KS | 4.6 | 50 | |||
| May 11 | 9:12 PM CDT | EF0 | Rice, KS | 0.4 | 50 | |||
| May 11 | 9:20 PM CDT | EF0 | Rice, KS | 1.0 | 50 | |||
| May 11 | 9:43 PM CDT | EF2 | Guthrie, IA | 10.3 | 240 | $1.3 million | ||
| May 11 | 9:51 PM CDT | EF0 | McPherson, KS | 1.3 | 75 | |||
| May 11 | 9:54 PM CDT | EF0 | McPherson, KS | 0.7 | 50 | |||
| May 11 | 9:56 PM CDT | EF1 | Guthrie, IA | 4.3 | 190 | $400,000 | ||
| May 11 | 10:21 PM CDT | EF0 | Dallas, IA | 5.9 | 100 | $100,000 | ||
| May 11 | 10:44 PM CDT | EF0 | Boone, IA | 1.7 | 100 | $25,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.